MAUDE Adverse Event Report: BIOMERIEUX INC. BACT/ALERT 3D INSTRUMENT; BACT/ALERT® 3D INSTRUMENT

BIOMERIEUX INC. BACT/ALERT 3D INSTRUMENT; BACT/ALERT® 3D INSTRUMENT
Model Number 210161
Medical Device Problem Code False Negative Result (1225)
Health Effect - Clinical Code No Patient Involvement (2645)
Type of Reportable Event Malfunction
Event or Problem Description
An industry customer in (b)(6) notified biomerieux of obtaining a false negative result while testing cord blood using the bact/alert® sn blood culture bottle (ref.259790, lot 1053744) and the bact/alert® 3d instrument (ref.210161, serial (b)(4)).The customer stated the bact/alert® sn blood culture bottle was incubated for fourteen (14) days and obtained negative result on bact/alert® 3d instrument.However, upon removal of the bottle from the instrument, the customer noticed the bottle contents were turbid and the sensor was yellow.The customer subcultured and identified the bottle contents.An identification of clostridium clostridioforme was obtained.Biomerieux customer service reviewed the bottle graph data and determined the graph is flat until day five (5), then began to increase slowly over the next three (3) days with another increase at day twelve (12).However, the growth was not sufficient to trigger the algorithm to flag the bottle positive.There was no patient involvement as this is an industry customer; therefore there is no adverse impact to any patient's state of health.Biomerieux will initiate an internal investigation.
 
Additional Manufacturer Narrative
This report was initially submitted following notification from a customer in hong kong regarding a false negative result while testing cord blood using the bact/alert® sn blood culture bottle (ref.(b)(4), lot 1053744) and the bact/alert® 3d instrument (ref.(b)(4), serial (b)(6)).The customer stated the bact/alert® sn blood culture bottle was incubated for fourteen (14) days and obtained negative result on bact/alert® 3d instrument.However, upon removal of the bottle from the instrument, the customer noticed the bottle contents were turbid and the sensor was yellow.The customer subcultured and identified the bottle contents.An identification of clostridium clostridioforme was obtained.Biomerieux customer service reviewed the bottle graph data and determined the graph is flat until day five (5), then began to increase slowly over the next three (3) days with another increase at day twelve (12).However, the growth was not sufficient to trigger the algorithm to flag the bottle positive.A biomérieux internal investigation was completed but no definitive root cause for the false negative result could be determined.No adverse trend was found in the complaint data for this organism or bact/alert sn lot number.Since c clostridioforme, is a strict anaerobe, an introduction of air caused by using a larger needle gauge could have prevented the organism from growing.Customer service requested troubleshooting information about the customer's inoculation technique and the size of the needle used but no additional information was received.In addition, the data backup from the customer's bact/alert 3d system was not received for analysis.

Brand Name
BACT/ALERT 3D INSTRUMENT
Common Device Name
BACT/ALERT® 3D INSTRUMENT
Manufacturer (Section D)
BIOMERIEUX INC.
595 anglum road
hazelwood, mo
MDR Report Key10018847
Report Number1950204-2020-00130
Device Sequence Number11589084
Product Code MDB
UDI-Device Identifier03573026049591
UDI-Public03573026049591
Combination Product (Y/N)N
Initial Reporter CountryHK
PMA/510(K) Number
K903505
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source foreign,health professional,u
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 07/21/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number210161
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/08/2020
Supplement Date Received by Manufacturer06/24/2020
Initial Report FDA Received Date05/01/2020
Supplement Report FDA Received Date07/21/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1